Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

On tegrital. Suffered seizure. Need to postpone periods by week. Can I use contraceptive pills?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
hi, im a 23 year old woman. I am on tegrital 200 mg twice a day from the XXXXXXX one year after i suffered a seizure. I need to postpone my period by a week. Can i use contraceptive pills for that? i Still have 15 days time for my period.
Posted Sun, 29 Sep 2013 in Menstruation and Miscarriage
Answered by Dr. S Patra 1 hour later
Brief Answer:
Take Norethisterone Tab to Postpone Period.

Detailed Answer:

Thanks for writing to us.

Tegretol contains carbamazepine which is used to treat seizure or convulsion in most of the patients.

Contraceptive pill is not so useful to postpone your period from middle of the cycle. You may get irregular bleeding or spotting due to hormonal imbalance after that. I personally would not recommended this approach.

Alternatively, you can postpone or delay your period by taking progesterone pill like norethisterone etc. It is to be taken 3 days prior to actual due date and continued as long as you want (possibly 1 week). This is quite safe and reliable in comparison to previous method. Kindly, procure a prescription from your doctor.

Hope, it will be helpful for you. Let me know, if you need any clarification.

Wish your good health and take care yourself.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: On tegrital. Suffered seizure. Need to postpone periods by week. Can I use contraceptive pills? 9 hours later
Are there any side effects of norethisterone?
Answered by Dr. S Patra 55 minutes later
Brief Answer:
Very common & tolerable side effects.

Detailed Answer:

Thanks for follow up query.

All hormonal medications (including norethisterone) have some common side effects which are mostly tolerable. These are nausea, abdominal cramp, spotting, breast tenderness, headache, weight gain, hair loss, change in appetite etc. However, these are exclusively seen in long term or first time pill user women.

Hope, I have answered your query. If you do not have any other query, you can close the discussion.

All the best. Good luck.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: On tegrital. Suffered seizure. Need to postpone periods by week. Can I use contraceptive pills? 2 hours later
one last query, Are injectible contraceptives safe for me?
Answered by Dr. S Patra 3 hours later
Brief Answer:
Not useful for delaying period.

Detailed Answer:

Thanks for your query.

Injectable contraceptive is not useful to postpone or delay period. Progesterone pill is more effective in that case. It is more reliable and safe.

Oral contraceptive pill has high failure rate in prevention of unwanted pregnancy while you are taking anti-convulsant drugs (like carbamazepine, phenytoin etc) or under treatment of seizure.

In such case, we prefer injectable contraceptive like depo shot (failure rate 0.3%) which is quite effective. However, it has also few side effects. Kindly, consult with your doctor for proper prescription.

Hope, I have guided you with my experience. I will be available for your additional queries.

Be well and stay healthy.

Dr Soumen

For future query, you can directly approach me through WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor